Like many, I keep my prescription drug costs down by using generic drugs when they’re available. Prior to this year, I didn’t have prescription drug coverage so keeping costs down was particularly important since I take several medications for conditions related to my partial gastrectomy and epilepsy. As of January 1st, and thanks to the Health Care Reform bill, my insurance plan now includes prescription drug coverage. Now, admittedly, the result is that I still pay the same amount out of pocket for my medications, my annual deductible has gone up (now $2500, I believe) and my office co-pays are now $35 instead of $20….BUT…the amount that I spend on my prescription drugs ($150/month) now counts toward my annual deductible. I guess that something…. 😉
The reason that I wanted to write today is to share an experience that I had with one of my generic drugs over the past month. One of the medications that I take is Levetiracetam (generic Keppra), an anti-seizure medication which I take 1500 mg, twice/day. Normally I take one 1000 mg tablet and one 500 mg tablet to cut down on the number of tablets that I take but, when I refilled the prescription on January 24th, the pharmacy was out of the 1000 mg tablets so they gave me what I needed in 500 mg tablets. At the time, I still had some 1000 mg tablets so I continued using them until they ran out then simply took three 500 mg tablets of the new prescription refill twice a day. As the month of February went on, I found myself becoming depressed and sleepy; symptoms that gradually increased over the course of the month. Other symptoms were occurring, too, but I didn’t recognize what was happening at first. Then, last week, after a week or so of obvious depression, lack of concentration and a desire to sleep all of the time, I decided to call my neurologist. The only change that I could attribute my symptoms to, I explained, dated back to the refill of my prescription in January. After talking with me about my symptoms, the nurse called the pharmacy and talked to them about the medication that I’d been given. It turned out that the 500 mg Levetiracetam tablets that I’d been given came from a generic drug manufacturer that the pharmacy had been having some issues with regarding the consistency of their medications. My neurologist and pharmacist advised me to switch immediately to the 1000 mg tablets (which were now in stock) and my condition improved within the next few days.
I share this as a warning to other generic drug users. I had not changed my dosage….to my knowledge….and I hadn’t honestly paid attention to who was manufacturing my generic drugs from one refill to the next. I will pay attention from now on.